Iodinated contrast media adverse reactions

Iodinated contrast media adverse reactions, popularly, but erroneously referred to as contrast allergies (see Terminology below), are an uncommon group of symptoms and signs, with different degrees of severity, that may occur after the administration of these drugs. 

Anaphylactic-type reactions to iodinated contrast agents are rare, accounting for 0.6% of cases with only 0.04% considered aggressive.

Almost all contrast reactions that are life-threatening occur within 20 minutes of intravenous injection 3.

Since their discovery in the early years of radiology, the iodinated contrast media have evolved and become progressively safer. This article will review the adverse reactions based on the use of non-ionic low-osmolar contrast agents, which are the current state-of-the-art option in radiology. It is well established that these agents are safer than the older high-osmolar or ionic contrast media. 

Although these reactions are commonly called contrast allergies or allergic reactions, the use of the word allergy is unhelpful as the majority of the reactions are not true allergic reactions. Indeed in the majority of cases no true allergy testing ever occurs. Therefore it is better to refer to these adverse effects as contrast media hypersensitivity reactions 6.

Adverse reactions to contrast media are most commonly seen after the intravascular (intra-arterial/intravenous) administration of contrast agents.

However other routes used to give contrast agents may also rarely result in hypersensitivity. It has been known for many years that following ingestion of contrast media, tiny quantities of it may be absorbed from the gut, even when the gut is not disease. It is now thought that tiny quantities may be absorbed through any mucous membrane, and therefore radiological contrast examination of any body cavity may result in an adverse reaction.

Indeed this has been reported following exposure during most fluoroscopic procedures, including enemas, hysterosalpingography, sialography, arthrograms and renal tract studies 7.

An increased risk for an adverse contrast reaction can be identified and assessed by the application of institutional forms and pre-exam interviews.

  • asthma
    • it is not a contraindication, although these patients have 6 to 10 times more risk of developing severe contrast reactions 1. Remember that the risk of severe reactions is small (0.04% to 0.0004% of the patients receiving a non-ionic and low-osmolality iodinated contrast)
  • previous history of multiple allergies
    • it is not a contraindication. A more detailed history should be obtained. Keep in mind that shellfish allergy and skin irritation/"allergy" to topical iodine antiseptic is not associated with an increased risk of contrast media adverse reactions 2
  • history of a previous reaction to iodinated contrast media
    • details of the previous reaction should be obtained and alternatives (e.g. non-contrasted study, ultrasound, MRI) may be considered
  • anxiety
    • studies have shown patients with high anxiety have a somewhat elevated risk of 'non-vagal' adverse reactions 3 
  • a previous hypersensitivity reaction to other iodine containing compounds increases risk of a contrast media reaction. This is based upon the misconception that the iodine is the antigenic component. There is no such thing as allergy to elemental iodine, it is due to allergy to other chemical moieties 6.
  • a contrast 'allergy' will not be seen at first exposure in a patient. Many assume that patients who are naive to contrast media cannot have a reaction. This is not only incorrect but anaphylaxis has been seen in patients with no documented history of contrast agent use 6
  • concurrent interleukin-2 use increases risk of contrast allergy: there is no sound evidence for this 6.

Corresponds to reactions within 60 minutes after the intravenous administration of the contrast media, which do not involve antibodies, and are not dose-dependent. They are referred to as idiosyncratic or "pseudoallergic" reactions, and are divided into:

  • mild: self-limiting manifestations that usually resolve without any specific treatment, e.g. nausea, vomiting, flushing, pruritus, mild urticaria, and headache. They occur in ~3% of patients receiving a non-ionic and low-osmolality iodinated contrast
    • treatment: supportive measures are enough 
  • moderate: symptoms that are more prominent and demand medical attention with specific treatment, e.g. marked urticaria, severe vomiting, bronchospasm, facial edema, laryngeal edema, and vasovagal attacks
    • treatment:
      • urticaria: the use of antihistamines or intramuscular epinephrine is advised in some situations
      • bronchospasm: oxygen should be offered by mask (6-10 liters/min), beta-2-agonists (e.g. terbutaline, albuterol) metered dose inhaler (2-3 deep inhalations), and intramuscular epinephrine should be considered if decreased blood pressure 
  • severe: reactions that usually represent a progression of the moderate symptoms and are life-threatening, e.g. respiratory arrest, cardiac arrest, pulmonary edema, convulsions, and hypovolemic shock. They are estimated to occur in 0.04% to 0.0004% of the patients receiving a non-ionic and low-osmolality iodinated contrast. The risk of death is rare, estimated 1:170,000.
  • Current RANZCR guidelines 1 for severe reactions recommend:
    • supine positioning
    • airway protection if required and high flow oxygen
    • IM epinephrine 1:1000 0.5 mL in thigh
      • smaller doses if pediatric or <25 kg (see local guidelines)
    • additional measures include albuterol nebulisers, corticosteroids, and nebulised epinephrine as guided by symptoms

Those reactions happening between one hour to one week after the contrast administration. They are commonly non-severe skin manifestations such as a maculopapular rash. Angioedema, erythema, and urticaria are also reported less frequently. Iodide mumps has also been rarely reported 5.

Physics and imaging technology: CT
Share article

Article information

rID: 42772
Section: Approach
Synonyms or Alternate Spellings:
  • Iodinated contrast media hypersensitivity
  • Iodinated contrast media hypersensitivity reactions
  • Iodinated contrast media allergies
  • Iodinated contrast media allergy
  • Iodinated contrast medium allergies
  • Iodinated contrast medium allergy
  • Iodinated contrast allergies
  • Iodinated contrast allergy

Support Radiopaedia and see fewer ads

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.